Exam 3 practice questions-Lewis Chapter 35 Heart Failure

A 54-year-old male patient who had bladder surgery 2 days ago develops acute decompensated heart failure (ADHF) with severe dyspnea. Which action by the nurse would be indicated first?
A Perform a bladder scan to assess for urinary retention.
B Restrict t

C Assist the patient to a sitting position with arms on the overbed table.
The nurse should place the patient with ADHF in a high Fowler's position with the feet horizontal in the bed or dangling at the bedside. This position helps decrease venous return

A70-year-old woman with chronic heart failure and atrial fibrillation asks the nurse why warfarin (Coumadin) has been prescribed for her to continue at home. Which response by the nurse is accurate?
A "The medication prevents blood clots from forming in y

A "The medication prevents blood clots from forming in your heart."
Chronic heart failure causes enlargement of the chambers of the heart and an altered electrical pathway, especially in the atria. When numerous sites in the atria fire spontaneously and r

The nurse prepares to administer digoxin (Lanoxin) 0.125 mg to an 82-year-old man admitted with influenza and a history of chronic heart failure. What should the nurse assess before giving the medication?
A Prothrombin time
B Urine specific gravity
C Seru

C Serum potassium level
Serum potassium should be monitored because hypokalemia increases the risk for digoxin toxicity. Changes in prothrombin time, urine specific gravity, and hemoglobin or hematocrit would not require holding the digoxin dose.

At a clinic visit, the nurse provides dietary teaching for a 56-year-old woman who was recently hospitalized with an exacerbation of chronic heart failure. The nurse determines that teaching is successful if the patient makes which statement?
A "I will li

A "I will limit the amount of milk and cheese in my diet."
Milk products should be limited to 2 cups per day for a 2500-mg sodium-restricted diet. Salt should not be added during food preparation or at the table. Diuretics should be taken as prescribed (u

The nurse is administering a dose of digoxin (Lanoxin) to a patient with heart failure (HF). The nurse would become concerned with the possibility of digitalis toxicity if the patient reported which symptom(s)?
A Muscle aches
B Constipation
C Pounding hea

D Anorexia and nausea
Anorexia, nausea, vomiting, blurred or yellow vision, and cardiac dysrhythmias are all signs of digitalis toxicity. The nurse would become concerned and notify the health care provider if the patient exhibited any of these symptoms.

The nurse is preparing to administer digoxin to a patient with heart failure. In preparation, laboratory results are reviewed with the following findings: sodium 139 mEq/L, potassium 5.6 mEq/L, chloride 103 mEq/L, and glucose 106 mg/dL. What should the nu

B Withhold the dose and report the potassium level
The normal potassium level is 3.5 to 5.0 mEq/L. The patient is hyperkalemic, which makes the patient more prone to digoxin toxicity. For this reason, the nurse should withhold the dose and report the pota

What is the priority assessment by the nurse caring for a patient receiving IV nesiritide (Natrecor) to treat heart failure?
A Urine output
B Lung sounds
C Blood pressure
D Respiratory rate

C Blood pressure
Although all identified assessments are appropriate for a patient receiving IV nesiritide, the priority assessment would be monitoring for hypotension, the main adverse effect of nesiritide.

A patient admitted with heart failure appears very anxious and complains of shortness of breath. Which nursing actions would be appropriate to alleviate this patient's anxiety (select all that apply)?
A Administer ordered morphine sulfate.
B Position pati

A Administer ordered morphine sulfate.
B Position patient in a semi-Fowler's position.
D Instruct patient on the use of relaxation techniques.
E Use a calm, reassuring approach while talking to patient.
Morphine sulfate reduces anxiety and may assist in r

A male patient with a long-standing history of heart failure has recently qualified for hospice care. What measure should the nurse now prioritize when providing care for this patient?
A Taper the patient off his current medications.
B Continue education

D Choose interventions to promote comfort and prevent suffering.
The central focus of hospice care is the promotion of comfort and the prevention of suffering. Patient education should continue, but providing comfort is paramount. Medications should be co

What should the nurse recognize as an indication for the use of dopamine (Intropin) in the care of a patient with heart failure?
A Acute anxiety
B Hypotension and tachycardia
C Peripheral edema and weight gain
D Paroxysmal nocturnal dyspnea (PND)

B Hypotension and tachycardia
Dopamine is a ?-adrenergic agonist whose inotropic action is used for treatment of severe heart failure accompanied by hemodynamic instability. Such a state may be indicated by tachycardia accompanied by hypotension. PND, anx

A patient with a recent diagnosis of heart failure has been prescribed furosemide (Lasix) in an effort to physiologically do what for the patient?
A Reduce preload.
B Decrease afterload.
C Increase contractility.
D Promote vasodilation.

A Reduce preload.
Diuretics such as furosemide are used in the treatment of HF to mobilize edematous fluid, reduce pulmonary venous pressure, and reduce preload. They do not directly influence afterload, contractility, or vessel tone.

A patient with a diagnosis of heart failure has been started on a nitroglycerin patch by his primary care provider. What should this patient be taught to avoid?
A High-potassium foods
B Drugs to treat erectile dysfunction
C Nonsteroidal antiinflammatory d

B Drugs to treat erectile dysfunction
The use of erectile drugs concurrent with nitrates creates a risk of severe hypotension and possibly death. High-potassium foods, NSAIDs, and H2-receptor blockers do not pose a risk in combination with nitrates.

A stable patient with acute decompensated heart failure (ADHF) suddenly becomes dyspneic. Before positioning the patient on the bedside, what should the nurse assess first?
A Urine output
B Heart rhythm
C Breath sounds
D Blood pressure

D Blood pressure
The nurse should evaluate the blood pressure before dangling the patient on the bedside because the blood pressure can decrease as blood pools in the periphery and preload decreases. If the patient's blood pressure is low or marginal, the

The patient has heart failure (HF) with an ejection fraction of less than 40%. What core measures should the nurse expect to include in the plan of care for this patient (select all that apply)?
A Left ventricular function is documented.
B Controlling dys

A Left ventricular function is documented.
D Prescription for angiotensin-converting enzyme (ACE) inhibitor at discharge
E Education materials about activity, medications, weight monitoring, and what to do if symptoms worsen
The Joint Commission has ident

After having an MI, the nurse notes the patient has jugular venous distention, gained weight, developed peripheral edema, and has a heart rate of 108/minute. What should the nurse suspect is happening?
A ADHF
B Chronic HF
C Left-sided HF
D Right-sided HF

D Right-sided HF
An MI is a primary cause of heart failure. The jugular venous distention, weight gain, peripheral edema, and increased heart rate are manifestations of right-sided heart failure.

Beyond the first year after a heart transplant, the nurse knows that what is a major cause of death?
A Infection
B Acute rejection
C Immunosuppression
D Cardiac vasculopathy

D Cardiac vasculopathy
Beyond the first year after a heart transplant, malignancy (especially lymphoma) and cardiac vasculopathy (accelerated CAD) are the major causes of death. During the first year after transplant, infection and acute rejection are the

The patient with chronic heart failure is being discharged from the hospital. What information should the nurse emphasize in the patient's discharge teaching to prevent progression of the disease to ADHF?
A Take medications as prescribed.
B Use oxygen whe

A Take medications as prescribed.
The goal for the patient with chronic HF is to avoid exacerbations and hospitalization. Taking the medications as prescribed along with nondrug therapies such as alternating activity with rest will help the patient meet t